Discussions By Condition: I cannot get a diagnosis.

I don't know what's wrong with meeeee >:-[

Posted In: I cannot get a diagnosis. 6 Replies
  • Posted By: jojee16
  • July 25, 2007
  • 00:03 AM

The first week of May 2007 I went to the doctors and received simultaneously all of my shots for college: the HPV, meningitis, and chickenpox vaccines. The chickenpox vaccine was required because I never got them when I was younger. I was fine right after the vaccinations, but about a week later I started to notice itchy red blisters, so apparently I contracted the chickenpox from the vaccine. I stayed out of school for a week like I was supposed to until the blisters cleared up. Around the same time the chickenpox were showing up I started to develop other kind of spots, almost like hives which at first would randomly appear and go away. I went to the doctors once, to confirm that it was in fact chickenpox, and then again when I started developing these "other" spots. She told me that they definitely weren't chickenpox, and that they looked like bug bites, but that she didn't know what they were and I would have to see a dermatologist (nice waste of money for a copay for the doctor to look at me dumbfounded). So, I decided to go home and wait it out hoping that these spots would just clear up. A few weeks later, all the chickenpox were gone, but these red bumps would not go away. They often showed up in clusters of two or more all over my arms and legs, and then spread to my stomach, back and butt. They do not have blisters and will not pop, but itch terribly at times. I started to go so absolutely insane at work itching spots all over me that I decided to go to the emergency room where they gave me a shot of Prednisone and recommended that I take antihistemines at the same time. I listened and started the 40mg of Prednisone, which barely helped the spots, and resulted in my continued misery, horrible mood swings (I'm also on birth control) and 10-pound weight gain. I then saw my family doctor who suggested slowly taking me off the Prednisone. The second I went down on the dose I started to break out terribly again, so again I went to the emergency room and they told me they wished that there was more they could do, but I'd have to see a specialist. I finally got in to see the dermatologist who diagnosed me with "viral exanthema" and put me on Doxapin, and 30mg of Prednisone for 10 days and then 20mg..and so on going down until I stop taking it. It is now the last week of July, I am down to 20mg of Prednisone, my stomach is swollen up so horribly that I look pregnant, my face is so puffy and gigantic I can't even smile, and to top it off I am still covered in spots. I just graduated from high school and this has ruined my entire summer. Not only have I felt like complete crap, but being a young girl already self-conscious a huge face and red spots all over me makes me a little insecure and unwilling to go out. I don't know what to do anymore and it doesn't seem like these doctors really want to be bothered with me. It has already been 3 months how much longer am I supposed to wait it out when I'm not getting any better? Please respond if you have ever experienced anything similar or have any idea what is wrong with me or what I should do. :confused:

Reply Flag this Discussion

6 Replies:

  • Sorry to hear about your spoiled summer! Here's my two cents: Do you have any known allergies? If you were allergic to some component of any one of the vaccines, it could explain your adverse reactions. I have heard that people do not generally get chickenpox from the varicella vaccine unless they already have a compromised immune system, so this could be another source of your problems. "Viral exanthema" doesn't really mean much, other than you have a rash caused by some unspecified virus...I would push for your doctor to be more specific in finding a cause of your skin problems so that you can find an appropriate treatment. Weight gain and depression are side effects of long-term prednisone use (although I'm not sure how long is considered "long-term") It may be that your system is just in shock from all of the vaccines, chickenpox, complications, and medications. I know this doesn't help, but it might just take some time for your body to calm itself down. I had a friend who had similar reaction (swollen face, weight gain, etc) from prescription steroids. She deflated to her normal size in due time and you will, too. I hope you find some answers soon! I am 22 and I can definitely relate to your experience of being disregarded by doctors. I wish you the best--let me know how it goes.
    Anonymous 42,789 Replies Flag this Response
  • "Co-administration of GARDASIL with other vaccines has not been studied."http://www.nvic.org/PressReleases/pr020107HPV.htm Sounds like a toxic coctail for you. We used to get "Cowpox" from the smallpox vaccine, but I think it is clear that neither study would indicate that gardasil should be administered at the same time as other vaccines. Likewise, the other study indicates that the chicken pox vaccine should not be administered with other vaccines and both can cause hives. https://www.909shot.com/PressReleases/pr091300chickenpox.htm
    Monsterlove 2,921 Replies Flag this Response
  • Look up the various types of pityriasis and see if the pictures match any of yours. They last about 2 months and affect mostly young people.
    rad-skw 1,605 Replies Flag this Response
  • Have you changed laundry soap/fabric softner or body soap? I had the same condition years ago & was found to be allergic to Dial soap. I was covered in spots & was so uncomfortable & could not wear underwear, only very loose clothing. It nearly drove me insane. hope this helps.
    Anonymous 42,789 Replies Flag this Response
  • I had a biopsy done the other day, and I'm still waiting to hear back, but the spots seem to be resolving themselves. Now my only problem is I don't even recognize myself anymore through my swollen up face and body. I've been on Prednisone for 2 months and I am being weaned off from 40mg to a current 5mg dose. It seems that the more I go down the more I swell up so what is going to happen in two weeks when I am completely off of it? I've been going to the gym to try to keep my weight down but even 1000 crunches won't help if my stomach is bloated out. I have the typical "moon face" of prolonged steroid use and it looks like I'm a chipmunk storing food in my cheeks for the winter. When will I begin to look like myself again? Is there anything I can do to control the swelling?
    Anonymous 42,789 Replies Flag this Response
  • Did you look up pityriasis? They decrease with prednisone, but as they are viral, they have to run it's course. Only a short course of prednisone is used at the beginning. And boy, did they itch! You are the right age.
    rad-skw 1,605 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?